Please verify your email address to receive email notifications.

Enter your email address

We have sent you a verification email. Please check your inbox and spam folder.

Unable to send verification, please refresh and try again later.

  • Q&A with Australian Health Practitioners

    What is the chance of reactions to medication?

    I recently had a anaphylactic reaction to Imuran and I am now worried that I might have a similar reaction to other medication. What are the chances of this happening? I was told my Imuran reaction is about 1/1000
  • Find a professional to answer your question

  • 3

    Thanks

    A/Prof Greg Moore

    Gastroenterologist

    Greg Moore is a Gastroenterologist specialising in Inflammatory Bowel Diseases (IBD), Crohn's Disease and Ulcerative Colitis. He is Head of IBD at Monash Medical Centre … View Profile

    Unfortunately adverse reactions to Imuran (azathioprine) are not uncommon with around 15% of people unable to tolerate it.  The types of reactions vary from mild nausea which tends to improve if you persist, abnormal liver function tests or inflammation of the pancreas (3%) which return to normal on stopping the medication to the more uncommon severe reactions such as rash or more rarely anaphylaxis.
    If the reaction is one of nausea or abnormal liver funstion tests, many patients will tolerate a related medication called 6-mercaptopurine (brand name Puri-Nethol) or if your doctor is an experienced IBD specialist, the careful combination with another drug called allopurinol can prevent adverse reactions. A special blood test to measure the levels of the azathioprine breakdown products in your blood is required to see if this might be an option.
    More severe reactions require careful discussion with your doctor about the risks and benefits of trialling 6-mercaptopurine.  
    Other options include considering other immune suppressant drugs such as methotrexate.  
    If you have moderate to severe Crohn's disease (but not ulcerative colitis at this time in Australia) you may be eligible for a PBS funded anti-TNF agent such as infliximab (Remicade) or adalimumab (Humira).  These are manufactured antibodies that only target the immune protein TNF and so don't tend to have the same sort of liver or chemical type adverse effects, however being a protein themselves, some people develop an allergic type reaction to these drugs after repeated dosing but this is rarely severe.

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question

Empowering Australians to make better health choices